The FDA has issued an update (August 18, 2008; www.fda.gov) on occurrences of acute pancreatitis in patients with diabetes taking exenatide (Byetta – Amylin/Lilly). The latest update, which follows an FDA Alert in October 2007, reports 6 cases of hemorrhagic or necrotizing pancreatitis with 2 deaths in patients taking the drug. Whether pancreatitis occurs more often in patients taking exenatide than in patients with diabetes not taking exenatide is not clear.1
Given by subcutaneous injection, exenatide is a synthetic peptide that stimulates release of insulin from pancreatic beta cells.2 It is FDA-approved as adjunctive therapy in patients with type 2 diabetes. In addition to potentiating insulin release, exenatide slows gastric emptying, which may cause nausea and sometimes vomiting. The presenting symptoms of acute pancreatitis typically are nausea, vomiting and severe upper abdominal pain. Severe abdominal pain is not a usual side effect of exenatide. If pancreatitis is suspected in a patient taking exenatide, the drug should be discontinued promptly, and should not be restarted after recovery.